Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

August 6, 2020Campbell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 6, 2020, 8:39 PM EDT for Campbell County, Virginia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2020, 8:39 PM EDT (00:39 UTC)
Expired
Aug 6, 2020, 9:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:53 PM EDTTSTM WND DMGLeesville, VASEVERAL LARGE TREE LIMBS DOWN. TIME FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS81 KRNK 070039
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT Thu Aug 6 2020

VAZ033-034-044-045-058-070130-
Franklin-Halifax-Campbell-Bedford-Pittsylvania-
839 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT 
SOUTHWESTERN CAMPBELL...NORTHERN PITTSYLVANIA...NORTHWESTERN
HALIFAX...SOUTHEASTERN BEDFORD AND EAST CENTRAL FRANKLIN COUNTIES...

At 838 PM EDT, a strong thunderstorm was located near Leesville, or 7
miles south of Huddleston, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
Gretna...
Brookneal...
Huddleston...
Penhook...
and Mt Airy.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3685 7968 3710 7978 3733 7912 3696 7891
TIME...MOT...LOC 0038Z 253DEG 15KT 3707 7946 

$$

VFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:21 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 6, 7:21 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
721 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak cold front remains stalled today into early Friday across
the area, before pushing southeast Saturday. High pressure
builds in this weekend with return to typical summer weather.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 715 PM EDT Thursday...

Convection this evening is almost a carbon copy of yesterday
with a line of storms tracking across the area along and south
of the VA-NC border. Strong storms capable of producing gusty
winds and large hail may continue for a few more hours this
evening. However, heavy rain threat across the south and over
the piedmont will likely hang around through at least midnight.

It does not appear we will see substantial clearing this
evening with a stalled boundary remaining over the region
tonight. So for now, will have patchy fog developing a few hours
after the rain comes to an end.

As of 245 PM EDT Thursday...

Thunderstorms have developed early this afternoon in the
mountains west of the Blue Ridge and then to our east further
out into the piedmont with a lull for the local area east of the
Ridge. Storms have been prolific rain producers with a couple
of storms pulsing up enough to generate some large hail.
Anticipate the primary threat through this evening will reside
with flash flood potential with a secondary threat of isolated
wind damage and possibly large hail. Anticipate activity will
eventually develop east of the Ridge as outflow boundaries
converge to generate new convection into early tonight before
activity wanes late. Friday may present a similar situation to
today as the axis of the upper trof still remains to our west.

Conditions will be seasonably warm though on the humid side.
Lows tonight will be in the upper 60s to around 70 east of the
Blue Ridge, low to mid 60s west. Highs tomorrow will be in the
mid/upper 80s east, mid/upper 70s west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1230 PM EDT Thursday...

Upper level trough moves through the Mid-Atlantic Friday night
into Saturday, bringing in a surface high. Despite this change
in pattern, a few isolated storms remain possible for Saturday
afternoon, given steep lapse rates. Any development will be
difficult to pull off though, given dry air aloft.

A weak disturbance Sunday will work with the slowly returning
moisture behind a stalled front to our south to allow for some
isolated showers and thunderstorm activity. Temperatures by this
point start to make their aim at returning to above average,
with areas east of the Piedmont forecast to hit 90 degrees as
850 temps swell to +20C in the afternoons.

Monday will be a near repeat to Sunday with diurnal heating
working with a weak disturbance to try and get convection going
in the afternoon, but staying mostly isolated. Temperatures also
continue their gradual warming.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...

Typical summertime pattern remains in place through the
forecast period with a broad areas of high pressure sticking to
the southern U.S. All the while, the jet stream remains tied up
in Canada with a trough attempting to dig down into the Great
Lakes region. This pattern will keep diurnal convection going
through next work week. All the while, the region of high
pressure will help with transport of an above average
temperature airmass that will be keeping us toasty. The
foothills and Piedmont will continue to see 90s while the
mountains warm to the 80s. Lows range in the 70s and 60s.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
As of 725 PM EDT Thursday...

Strong storms capable of producing heavy rain and abundant
lightning will remain through at least midnight tonight. The
best coverage of storms are along and south of the VA-NC border
and into the piedmont, similar to last night. Storms moving over
an airport will quickly see IFR or lower conditions for a hour
or so.

As the rain stops across the area after midnight, patchy dense
may form. However, stalled boundary over the region may keep
clouds around to limit fog, but then an IFR/MVFR stratus deck is
then likely. Conditions improve to VFR later Friday morning
with a break in the convection before redevelopment occurs
friday afternoon.

Extended Aviation Discussion...

High pressure builds into the weekend with lesser chances of
storms. Pattern should be more typical of summer into Monday
with scattered afternoon/evening storms. Overall VFR outside
storms and late night valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...MBS/RCS
SHORT TERM...RR
LONG TERM...RR
AVIATION...RCS
Hazardous weather outlook, Aug 6, 1:43 PM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
143 PM EDT Thu Aug 6 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-070900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
143 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms with locally heavy rainfall are
expected into this evening. Flash flooding is possible, and some
storms may become severe with isolated wind damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 7:17 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
717 PM EDT Thu Aug 6 2020

VAZ046-059-070000-
Charlotte-Appomattox-
717 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN APPOMATTOX AND NORTHWESTERN CHARLOTTE COUNTIES...

At 717 PM EDT, a strong thunderstorm was located over Red House,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Phenix...
Red House...
Pamplin City...
Madisonville...
Hixburg...
Wren...
and Evergreen.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3732 7863 3726 7868 3720 7869 3719 7868
      3719 7864 3701 7874 3709 7887 3720 7882
      3721 7886 3724 7886 3745 7870 3743 7868
      3742 7864 3738 7863 3739 7861 3738 7859
      3734 7860
TIME...MOT...LOC 2317Z 215DEG 17KT 3715 7877

VFJ
Special weather statement, Aug 6, 7:38 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
738 PM EDT Thu Aug 6 2020

NCZ004-005-070030-
Stokes-Rockingham-
738 PM EDT Thu Aug 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES...

At 738 PM EDT, strong thunderstorms were clustered over Pine Hall, or
near Walnut Cove, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
and Stoneville.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3625 8012 3626 8032 3639 8030 3654 7979
      3654 7951 3624 7953
TIME...MOT...LOC 2338Z 253DEG 12KT 3631 8005

VFJ
Local storm report, Aug 6, 7:43 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 SE BUCK               36.15N 81.22W
08/06/2020                   WILKES             NC   911 CALL CENTER

            CONGO RD AND BUCK RD INTERSECTION UNDER DEEP
            WATER.

0615 PM     FLASH FLOOD      1 NNE NORTH WILKESBORO  36.18N 81.14W
08/06/2020                   WILKES             NC   911 CALL CENTER

            ELKIN HIGHWAY (RTE 268 EAST) CLOSED DUE TO
            WATER OVER ROAD.

&&
Local storm report, Aug 6, 7:46 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     CLINGMAN                36.18N 80.93W
08/06/2020                   WILKES             NC   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE CLINGMAN AND
            ROARING RIVER AREAS. FROM A LITTLE AFTER 6PM
            TO 6:45PM.

&&

SK
Local storm report, Aug 6, 8:16 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT THU AUG 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 NW YANCEYVILLE        36.42N 79.36W
08/06/2020                   CASWELL            NC   911 CALL CENTER

            TREE DOWN ON HWY 86. TIME FROM RADAR.

0529 PM     TSTM WND DMG     1 SSE LEASBURG          36.38N 79.15W
08/06/2020                   CASWELL            NC   911 CALL CENTER

            TREE DOWN ON OLIVE HILL CHURCH RD. TIME FROM
            RADAR.

&&
Special weather statement, Aug 6, 8:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
839 PM EDT Thu Aug 6 2020

VAZ033-034-044-045-058-070130-
Franklin-Halifax-Campbell-Bedford-Pittsylvania-
839 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CAMPBELL...NORTHERN PITTSYLVANIA...NORTHWESTERN
HALIFAX...SOUTHEASTERN BEDFORD AND EAST CENTRAL FRANKLIN COUNTIES...

At 838 PM EDT, a strong thunderstorm was located near Leesville, or 7
miles south of Huddleston, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
Gretna...
Brookneal...
Huddleston...
Penhook...
and Mt Airy.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3685 7968 3710 7978 3733 7912 3696 7891
TIME...MOT...LOC 0038Z 253DEG 15KT 3707 7946

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:47 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania58 min
Aug 6, 9:09 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
Aug 6, 10:45 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg117 min
Aug 7, 1:30 PM EDTSpecial Weather StatementRNKPatrick30 min
Aug 7, 2:22 PM EDTSpecial Weather StatementRNKFranklin23 min
Aug 7, 2:44 PM EDTSpecial Weather StatementRNKFranklin46 min
Aug 7, 3:07 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Aug 7, 3:54 PM EDTSpecial Weather StatementRNKCity of Galax36 min
Aug 7, 4:14 PM EDTSpecial Weather StatementRNKCarroll31 min
Aug 7, 1:34 PM EDTSpecial Weather StatementRNKAlleghany26 min
Aug 7, 2:10 PM EDTSpecial Weather StatementRNKAlleghany, Ashe35 min
Aug 7, 3:00 PM EDTSpecial Weather StatementRNKAshe45 min
Aug 7, 3:04 PM EDTAreal Flood AdvisoryRNKAshe, Wilkes3 hr
Aug 7, 3:29 PM EDTFlash Flood WarningRNKAshe6 hr
Aug 7, 4:58 PM EDTSpecial Weather StatementRNKWilkes32 min

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.